Co-codamol for children

  1. About co-codamol in children

    Co-codamol is a mixture of 2 different painkillers - paracetamol and codeine.

    It's used to treat aches and pains including headaches, muscular pain, migraine and toothache

    Children aged 12-15 years can have co-codamol but only if everyday painkillers, such as ibuprofen or paracetamol alone, haven't worked.

    Don't give co-codamol to children under 12 years old.

    For 16s and over, read our information on co-codamol for adults.

    This medicine comes as tablets and capsules.

  2. Key facts

    • Do not give co-codamol to children less than 12 years old. It can cause severe breathing problems.
    • Co-codamol tablets and capsules come in 3 strengths. You can buy the lowest strength co-codamol from pharmacies but higher strengths are only available on prescription.
    • Giving your child too much co-codamol can be harmful. Don't increase the dose or give a double dose if their pain is very bad.
    • Always leave at least 6 hours between doses and give a maximum dose of 4 co-codamol tablets in 24 hours.
    • Co-codamol is also known by many different brand names. Talk to your pharmacist if you have any questions about different brands.
  3. Who can and can't take co-codamol

    Co-codamol can be taken by children aged 12-15 years if other everyday painkillers haven't worked. For children aged 16 years and over, read our information on co-codamol for adults.

    Co-codamol is not suitable for some children. Tell your doctor before starting the medicine if your child:

    • has lung problems or breathing difficulties
    • has a head injury
    • has adrenal gland problems
    • has an illness which causes fits
    • has liver problems
    • has had their tonsils or adenoids removed because of a sleep problem called obstructive sleep apnoea syndrome.
  4. How and when to give it

    Co-codamol comes as tablets and capsules. They're swallowed whole with a drink of water, with or without food.

    If your child finds it difficult to swallow tablets or capsules, co-codamol is also available as soluble tablets that dissolve in water to make a drink. 

    Different co-codamol strengths

    Co-codamol tablets and capsules come in 3 different strengths.

    They contain 8mg, 15mg or 30mg of codeine.

    All 3 strengths contain 500mg of paracetamol  the same as in a standard paracetamol tablet or capsule.

    The strength of co-codamol appears as 2 numbers on the packet. For example, it may be written as 8/500. This means the tablet or capsule contains 8mg of codeine and 500mg of paracetamol.

    You can buy the lowest strength of co-codamol (8/500) without a prescription, but only from a pharmacy. The higher strengths (15/500 and 30/500) are only available on prescription from a doctor.

    How much to give

    The normal dose for children aged 12 to 15 years is 1 tablet of co-codamol (of any strength) up to 4 times in 24 hours.

    Always leave at least 6 hours between doses.

    The maximum dose is normally 4 co-codamol tablets (of any strength) in 24 hours.

    It's important to leave a gap between doses of co-codamol. Giving your child too much co-codamol can be very dangerous. That's because the paracetamol in it can cause liver damage. Don't increase the dose of co-codamol or give a double dose if their pain is very bad.

    Don't give your child co-codamol that you have bought from a pharmacy for more than 3 days. If the pain doesn't improve after 3 days, talk to your child's doctor.

    The maximum dose of co-codamol for children aged 12 to 15 years is normally 4 tablets in 24 hours. Wait at least 6 hours between doses.

    How long to give it for

    If your doctor has prescribed co-codamol for your child, give it for as long as recommended.

    If you've bought co-codamol from a pharmacy, don't give it for more than 3 days. If they still have pain, talk to a pharmacist or doctor.

    What if they take too much?

    • Taking more than the recommended dose can be dangerous.
    • If your child has taken an accidental overdose they may feel very sleepy, sick or dizzy.
    • They may also see things that aren't there (hallucinations) or find it difficult to breathe.
    • In serious cases they can become unconscious and may need emergency treatment in hospital.

    If your child has taken too much or feels sleepy, sick, or dizzy, call 111 for advice. If they are seeing things that aren't there or finding it hard to breathe, call 999 or take them to the nearest hospital accident and emergency (A&E) department straight away.

    If your child needs to go to hospital, take the co-codamol packet or leaflet inside it plus any remaining medicine with them.

  5. Giving them co-codamol with other painkillers

    It's safe to give children co-codamol with ibuprofen.

    It's not safe to give children co-codamol with paracetamol or other medicines that contain paracetamol. Co-codamol already contains paracetamol so your child could get a paracetamol overdose. Medicines that have paracetamol in them include painkillers (Tramacet and Co-Dydramol), migraine remedies and cough and cold remedies (Lemsip and Night Nurse).

    Before giving them any other medicines, check the label to see whether they contain paracetamol.

    Never give aspirin to a child under the age of 16 (unless their doctor prescribes it). It can cause serious, even fatal, side effects.

  6. Side effects in children

    Like all medicines, co-codamol can cause side effects although not everyone gets them. Most children have no side effects or only minor ones.

    Your child is more likely to have side effects if they take the higher strengths of co-codamol.

    Common side effects

    Common side effects happen in more than 1 in 100 children. Tell your doctor if the side effects bother your child or don't go away. Common side effects include:

    • constipation  
    • feeling sick or vomiting
    • feeling sleepy
    • headache  

    Serious side effects

    Serious side effects are rare and happen in less than 1 in 100 children.

    Tell a doctor straight away if your child has:

    • a skin rash
    • difficulty peeing
    • changes in their eyesight
    • dizziness

    Serious allergic reaction

    In rare cases, it's possible to have a serious allergic reaction to co-codamol.

    A serious allergic reaction is an emergency. Contact a doctor straight away if you think your child is having a serious allergic reaction.

    The warning signs of a serious allergic reaction are:

    • getting a skin rash that may include itchy, red, swollen, blistered or peeling skin
    • wheezing
    • tightness in the chest or throat
    • having trouble breathing or talking
    • swelling of the mouth, face, lips, tongue or throat

    These aren't all the side effects of co-codamol. For a full list, see the leaflet inside your medicine packet.

    You can report any suspected side effect to the UK safety scheme.

  7. How to cope with side effects

    What to do about:

    • constipation - give your child plenty of high-fibre foods such as fresh fruit and vegetables and cereals. They should drink several glasses of water or another liquid each day.
    • feeling sick or vomiting - give co-codamol with or just after a meal or snack. Feelings of sickness should normally wear off after a few days. Talk to your doctor about giving your child an anti-sickness medicine if it carries on for longer.
    • headaches - make sure your child rests and drinks plenty of fluids. Talk to your doctor if the headaches last longer than a week or are severe.
  8. Cautions with other medicines

    Some medicines interfere with the way co-codamol works. And co-codamol can interfere with the way some medicines work. Tell your doctor if your child is taking:

    • epilepsy medicines
    • medicines to stop them feeling sick or vomiting such as domperidone or metoclopramide
    • medicines to treat infection, particularly rifampicin or ciprofloxacin
    • antidepressants - some types don't mix with co-codamol

    Mixing co-codamol with herbal remedies and supplements

    It's not possible to say that complementary medicines and herbal teas are safe to take with co-codamol. They're not tested in the same way as pharmacy and prescription medicines. They're generally not tested for the effect they have on other medicines.

    Tell your pharmacist or doctor if your child is taking any other medicines, including herbal remedies, vitamins or supplements.

  9. Common questions

Back to top